zbMATH — the first resource for mathematics

Higher-order elastics and elastic hulls. (English) Zbl 1283.49061
Summary: By higher-order elastics we mean solutions of the problem to minimize integrals of quadratic forms of curvatures of multidimensional curves. Differential equations of second-order elastics (minimizing a quadratic form of the curvature and torsion of the curve) are obtained. Surfaces minimizing integrals of the squared Gaussian curvature are found.
Reviewer: Reviewer (Berlin)

49Q20 Variational problems in a geometric measure-theoretic setting
Full Text: DOI
[1] M. Barros, J. L. Cabrerizo, M. Fernandez, and A. Romero, ”Magnetic Vortex Filament Flows,” J. Math. Phys. 48(8), 082904, 1–27 (2007). · Zbl 1152.81329 · doi:10.1063/1.2767535
[2] M. Barros, A. Fernandez, P. Lucas, and M. A. Merono, ”Hopf Cylinders, B-Scrolls and Solitons of the Betchov-Da Rios Equation in the Three-Dimensional Anti-De Sitter Space,” C. R. Acad. Sci. Paris Sér. I 321(4), 505–509 (1995). · Zbl 0836.53027
[3] R. Bryant and P. Griffits, ”Reduction for Constrained Variational Problems and 1/2k 2 ds,” Amer. J. Math. 108(3), 525–570 (1986). · Zbl 0604.58022 · doi:10.2307/2374654
[4] R. L. Bryant, ”A Duality Theorem for Willmore Surfaces,” J. Differential Geom. 20(1), 23–53 (1984). · Zbl 0555.53002 · doi:10.4310/jdg/1214438991
[5] L. S. Da Rios, ”On the Motion of an Unbounded Fluid with a Vortex Filament of Any Shape,” Rend. Circ. Mat. Palermo 22, 117–135 (1906) [in Italian]. · JFM 37.0764.01 · doi:10.1007/BF03018608
[6] P. Griffiths, Exterior Differential Systems and the Calculus of Variations, Progr. Math. 25 (Birkhäuser, Boston, Mass., 1983, 1992; Mir, Noscow, 1986). · Zbl 0512.49003
[7] H. Hashimoto, ”A Soliton on a Vortex Filament,” J. Fluid. Mech. 51(3), 477–485 (1972). · Zbl 0237.76010 · doi:10.1017/S0022112072002307
[8] V. Jurdjevic and F. Monroy-Perez, ”Hamiltonian Systems on Lie Groups: Elastic Curves, Tops and Constrained Geodesic Problems,” in Non-Linear Control Theory and Its Applications (World Scientific Publishing Co., Singapore, 2002), pp. 3–52. · Zbl 1142.49317
[9] M. Lakshmanan, ”Continuum Spin System as an Exactly Solvable Dynamical System,” Phys. Lett. A. 61(1), 53–54 (1977). · doi:10.1016/0375-9601(77)90262-6
[10] J. Langer and D. A. Singer, ”The Total Squared Curvature of Closed Curves,” J. Differential Geom. 20(1), 1–22 (1984). · Zbl 0554.53013 · doi:10.4310/jdg/1214438990
[11] P. Li and S. Yau, ”A New Conformal Invariant and Its Applications to the Willmore Conjecture and the First Eigenvalue of Compact Surfaces,” Invent. Math. 69(2), 269–291 (1982). · Zbl 0503.53042 · doi:10.1007/BF01399507
[12] U. Pinkall, ”Hopf Tori in S 3,” Invent. Math. 81(2), 379–386 (1985). · Zbl 0585.53051 · doi:10.1007/BF01389060
[13] Yu. L. Sachkov, ”Conjugate Points in the Euler Elastic Problem,” J. Dynam. Control Systems 14(3), 409–439 (2008). · Zbl 1203.49005 · doi:10.1007/s10883-008-9044-x
[14] P. K. Rashevskii, A Course of Differential Geometry (GITTL, Moscow, 1956) [in Russian].
[15] T. J. Willmore, ”Note on Embedded Surfaces,” An. Stiint. Univ. Al. I. Cuza Iasi Mat. (N.S.) 11B, 493–496 (1965). · Zbl 0171.20001
[16] M. I. Zelikin, Homogeneous Spaces and the Riccati Equation in the Calculus of Variations (”Faktorial”, Moscow, 1998; Control Theory and Optimization. I. Encyclopedia Math. Sci. 86, Springer-Verlag, Berlin-Heidelberg-New York, 2000). · Zbl 0951.49001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.